Pathogenesis of degenerative retinopathies induced by thioridazine and other antipsychotics: a dopamine hypothesis
Thioridazine and other antipsychotics (neuroleptics, dopaminergic antagonists) can cause degenerative retinopathies with histological, electrophysiological and symptomatological features similar to those of primary retinitis pigmentosa. It was formerly suggested that these retinopathies are due to drug absorption by melanin of the eye which damages the choriocapillaris first and subsequently the photoreceptors and the retinal pigment epithelium. An alternative explanation of the still unclear mechanisms involved in the pathogenesis of thioridazine and other phenothiazines retinopathies has underlined the role of the drug effects on the activity of some retinal enzymatic systems which can lead to retinal dystrophy. More recent data on the complex role of dopamine (DA) and of its receptor subtypes in the retina has provided evidence that the D2 family of DA receptors, in particular the D4 receptor, is involved in the control of the synthesis of melatonin, a factor that has been shown to regulate several aspects of retinal physiology and to increase photoreceptor susceptibility to be damaged by light. Based on this knowledge, as well as on clinical data and on pharmacological considerations concerning the differences recently shown to exist among the various antipsychotics as regards their affinity for the DA receptor subtypes, we hypothesize that neuroleptic induced blockade of retinal D2/D4 receptors is among the initial events of these drug-induced degenerative retinopathies. Clinicians should be aware of the retinotoxic effects not only of thioridazine and some others phenothiazines, but also of those possibly caused by other typical and atypical antipsychotics. By evaluating the retinal status and function before and during the treatment of psychiatric patients, it should be possible to choose more accurately the safest drugs, particularly when treating predisposed subjects.